Texas, 2022

Hail and Damaging Wind in Texas, May 11, 2022

May 11, 2022 · NWS AMA · 6 events in 3 counties and zones

A subtle upper level short wave trough moved across the southern Great Plains and combined with ample low level moisture ahead of a dryline, that was located on the New Mexico state line, to help produce scattered thunderstorms. Seventy six mph winds were recorded in Dalhart in association with some of the storms.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
6

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS AMA wrote it up.

A subtle upper level short wave trough moved across the southern Great Plains and combined with ample low level moisture ahead of a dryline, that was located on the New Mexico state line, to help produce scattered thunderstorms. Seventy six mph winds were recorded in Dalhart in association with some of the storms. Hail estimated at 2 inches in diameter was reported 3 miles east of Keyes, OK. Based on radar, the 81 mph wind gust 3 NNE of Umbarger was the result of virga. There were no thunderstorms and no lightning anywhre in the county at the time of occurrence. In addition, the dewpoint at this mesonet site plummeted from the middle 50's to the lower 30's during the wind gust.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Amarillo, TX wrote its last area forecast discussion before the first event at May 11, 1:51 PM CST, 2 hours 36 minutes earlier.

Area forecast discussion, May 11, 1:51 PM CST, 2 hours 36 minutes before
Area Forecast Discussion
National Weather Service Amarillo TX
251 PM CDT Wed May 11 2022

.SHORT TERM...This afternoon through tomorrow night...

Summary:
Thunderstorms and severe thunderstorms are possible this afternoon
through this evening for the western and central Panhandles.
Thunderstorms will be capable of producing hail up to golf ball
size and damaging wind gusts up to 70 mph. Thunderstorms are
expected to begin to develop between 4-6 PM this afternoon and
will likely last until late this evening. Showers and
thunderstorms will be possible again tomorrow. The far eastern
combined Panhandles will be favored for isolated thunderstorms
tomorrow. Some of the storms could be severe with hail up to
quarter size and wind gusts up to 60 mph will be possible. Chances
are not high for thunderstorms tomorrow, but a few storms may form
in the far eastern forecast area.

Rest of today:
Current visible satellite imagery early this afternoon shows
sporadic cumulus developing along the Texas and New Mexico state
line. These clouds are forming along a surface dryline which is
currently located in eastern New Mexico early this afternoon. Out
ahead of the dryline across the Panhandles, dew points have
remained in the 50s to upper 60s so far today, with the higher dew
points in the central and east.

Synoptically today, a H500 trough is currently located over the
Desert Southwest and is beginning to lift east-northeast this
afternoon. A subtle shortwave in the upper level flow will
propagate over the Southern Plains late this afternoon into early
this evening. With ample moisture in the low to mid levels present
combined forcing from the dryline and the shortwave trough,
showers and thunderstorms are possible across the area this
afternoon into this evening. Severe parameters vary from model to
model, but generally all models support a severe weather threat
this afternoon across the western and central Panhandles. CAPE
values ranging from 1000 to 2500 J/kg will be sufficient for
severe storms. However, shear (much like yesterday) is lacking
across the area and is only in the 15-25 kt range. DCAPE is
impressive once again and is forecast to be around 1500 J/kg this
afternoon and evening. Given these parameters, large hail and
damaging winds will be possible with any storms today. PWAT values
will be approaching one inch so localized flash flooding is
possible, especially for areas that may experience training
thunderstorms. The latest CAMs are a bit concerning early this
afternoon, as thunderstorm coverage has been slowly decreasing
with every model run. However, given the parameters listed above,
thunderstorms and severe thunderstorms still look possible today
across the Panhandles. Thunderstorms should begin to dissipate
after sunset tonight, but may linger around to near midnight.

Thursday:
The aforementioned upper level low will continue to lift up
towards the northeast across the central Rockies tomorrow. As this
occurs, a surface dryline will mix east across the CWA during the
day tomorrow. By mid afternoon, this dryline is forecast to be
oriented north to south across the eastern Panhandles. Moisture
will be sufficient for thunderstorms tomorrow out ahead of the
dryline in the eastern zones. However, synoptic forcing is not all
that great for tomorrow, as the upper low moves towards the
Northern Plains. A few isolated thunderstorms may develop out
ahead of the dryline during the late afternoon into the early
evening. CAPE and DCAPE values will be around 1000-1500 J/kg in
the east. With these severe parameters in place, an isolated
severe thunderstorm may be possible if storms are able to develop
tomorrow afternoon. A surface cold front will propel across the
Panhandles on Thursday night and will drop temperatures into the
mid 40s across the northwest tomorrow night.

Muscha

&&

.FIRE WEATHER...Thursday afternoon...

Elevated to critical fire weather conditions are possible tomorrow
afternoon. The fire weather threat is highly conditional, as it
will depend upon how much rain areas in the western Panhandles
receive today. Relative humidity values are forecast to drop into
the single digits in the western forecast area tomorrow afternoon.
Winds will be out of the southwest at 20 to 30 mph with higher
gusts. Given the chance for precipitation tonight, have opted to
maintain the Fire Weather Watch for tomorrow afternoon.

Muscha

.LONG TERM...

Overview:
Not a lot going on in the long term except for above
normal temperatures and dry conditions. Most days will be in the
90s. To put this into perspective, last year we only hit 90+ three
times in the entire month of May. This May we have already had 5
days with 90+ (including two 100+ days) in Amarillo. While fire
weather may pop up, confidence is low in determining when/if any
days stand out in particular. Hopefully we can keep getting
rainfall to help us transition out of the fire season.

Further Details:
The mid to upper level pattern will be noted by mostly zonal flow
through this time period. Friday will start off behind a cold
front, and this will likely be the "coolest" day in the forecast.
However, we are still looking at above normal highs in the low 80s
to low 90s for Friday across the Panhandles. Highs in the 90s will
be common thereafter. We will have a couple breezy days--as we
typically do here in the Panhandles--so we will need to keep an
eye on fuels and fire weather concerns, but no threatening fire
weather days stand out at this time. Our focus may end up being
Monday/Tuesday next week as the next potential rain maker. Monday
we have a shortwave that will pass over the Desert Southwest and
our flow turns southwesterly which may provide some large scale
ascent. That said, forecast soundings indicate lapse rates are
generally very weak and the low levels are very dry. This doesn't
bode will for precipitation chances. Additionally, the mean flow
is very weak. Something to keep an eye on. Overall, the next 7
days unfortunately look warm/hot and dry.

Guerrero

&&

.PRELIMINARY POINT TEMPS/POPS...
Amarillo TX                64  95  53  88  56 /  50   5  10   0   0
Beaver OK                  66  94  55  86  55 /  30   5  10   0   0
Boise City OK              60  90  46  82  48 /  20   0   0   0   0
Borger TX                  67  98  56  90  57 /  40   5  10   0   0
Boys Ranch TX              63  95  50  89  53 /  30   5   5   0   0
Canyon TX                  63  95  53  89  55 /  50   5  10   0   0
Clarendon TX               66  93  58  89  58 /  30  20  20   5   0
Dalhart TX                 58  90  45  84  47 /  20   0   5   0   0
Guymon OK                  65  96  52  87  54 /  40   5   5   0   0
Hereford TX                63  94  51  89  53 /  40   5   5   0   0
Lipscomb TX                67  92  56  87  56 /  20  10  10   0   0
Pampa TX                   65  93  55  87  57 /  40  10  10   0   0
Shamrock TX                67  93  58  90  58 /  20  10  20   5   0
Wellington TX              67  95  60  92  59 /  10  10  20   5   5

&&

.AMA Watches/Warnings/Advisories...
TX...Fire Weather Watch from Thursday morning through Thursday
     evening for the following zones: Dallam...Deaf Smith...
     Hartley...Moore...Oldham...Sherman.

OK...Fire Weather Watch from Thursday morning through Thursday
     evening for the following zones: Cimarron...Texas.

&&

5/24
Hazardous weather outlook, May 11, 1:51 PM CST, 2 hours 36 minutes before
Hazardous Weather Outlook
National Weather Service Amarillo TX
251 PM CDT Wed May 11 2022

OKZ001>003-TXZ001>020-317-120800-
Cimarron-Texas-Beaver-Dallam-Sherman-Hansford-Ochiltree-Lipscomb-
Hartley-Moore-Hutchinson-Roberts-Hemphill-Oldham-Potter-Carson-
Gray-Wheeler-Deaf Smith-Randall-Armstrong-Donley-Collingsworth-
Palo Duro Canyon-
251 PM CDT Wed May 11 2022

This Hazardous Weather Outlook is for the Texas and Oklahoma
Panhandles.

.DAY ONE...This Afternoon and Tonight.

Thunderstorms are possible during the late afternoon and evening
hours across a majority of the Panhandles. Some of the storms may
become severe with large hail and damaging winds the main
threats. Heavy rain may also cause localized flash flooding.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.

Thunderstorms will be possible again Thursday evening across the
eastern third of the Texas and Oklahoma Panhandles. A few storms
will have the potential to become severe, with large hail and
damaging winds the primary hazards.

Elevated to critical fire weather conditions are possible on
Thursday for the western combined Panhandles.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed late this afternoon and this
evening.

Area fire managers and emergency officials should be alert for
elevated or critical fire weather conditions Thursday.

In the hours before

Special weather statement, May 11, 3:50 PM CST, 37 minutes before
Special Weather Statement
National Weather Service Amarillo TX
450 PM CDT Wed May 11 2022

TXZ011-016-112215-
Deaf Smith TX-Oldham TX-
450 PM CDT Wed May 11 2022

...A strong thunderstorm will impact portions of southwestern Oldham
and north central Deaf Smith Counties through 515 PM CDT...

At 450 PM CDT, Doppler radar was tracking a strong thunderstorm 5
miles west of Adrian, or 18 miles west of Vega, moving northeast at
25 mph.

HAZARD...Wind gusts of 50 to 55 mph and nickel size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Adrian.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 3514 10273 3518 10296 3545 10282 3530 10248
TIME...MOT...LOC 2150Z 219DEG 23KT 3526 10276

MAX HAIL SIZE...0.88 IN
MAX WIND GUST...55 MPH

TLH
Special weather statement, May 11, 4:07 PM CST, 20 minutes before
Special Weather Statement
National Weather Service Amarillo TX
507 PM CDT Wed May 11 2022

TXZ006-011-112230-
Hartley TX-Oldham TX-
507 PM CDT Wed May 11 2022

...A strong thunderstorm will impact portions of northwestern Oldham
and Hartley Counties through 530 PM CDT...

At 506 PM CDT, Doppler radar was tracking a strong thunderstorm 15
miles southwest of Hartley, or 21 miles south of Dalhart, moving
northeast at 35 mph.

HAZARD...Wind gusts of 50 to 55 mph and nickel size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Hartley.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 3545 10260 3553 10293 3599 10274 3588 10231
TIME...MOT...LOC 2206Z 203DEG 29KT 3577 10263

MAX HAIL SIZE...0.88 IN
MAX WIND GUST...55 MPH

TLH
Special weather statement, May 11, 4:26 PM CST, 1 minute before
Special Weather Statement
National Weather Service Amarillo TX
526 PM CDT Wed May 11 2022

OKZ001-TXZ001-002-112300-
Cimarron OK-Sherman TX-Dallam TX-
526 PM CDT Wed May 11 2022

...A strong thunderstorm will impact portions of southeastern
Cimarron, northwestern Sherman and northeastern Dallam Counties
through 600 PM CDT...

At 526 PM CDT, Doppler radar was tracking a strong thunderstorm 9
miles southwest of Griggs, or 16 miles northwest of Stratford, moving
north at 25 mph.

HAZARD...Wind gusts up to 50 mph and penny size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Keyes and Griggs.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 3678 10203 3666 10203 3639 10216 3644 10240
      3684 10234
TIME...MOT...LOC 2226Z 193DEG 20KT 3652 10226

MAX HAIL SIZE...0.75 IN
MAX WIND GUST...50 MPH

TLH

The radar

The Amarillo radar (KAMA), 117 km away, was scanning. The volume nearest the first event began at 22:25 UTC.

Open the radar archive at this moment

Event by event

5 hail, 1 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Hartley

When
May 11, 4:27 PM CST
Where
Hartley County, 0.69 mi N of (Dht)dalhart Muni Ar
Measured
66 kt (76 mph) measured gust
Reported by
ASOS
Coordinates
36.030, -102.550

Hail, Hartley

When
May 11, 4:30 PM CST
Where
Hartley County, 2.35 mi SSE of Dalhart
Measured
1.25 in hail
Reported by
Trained Spotter
Coordinates
36.040, -102.500

Hail, Dallam

When
May 11, 4:32 PM CST
Where
Dallam County, 0.89 mi SE of Dalhart
Measured
1 in hail
Reported by
Public
Coordinates
36.060, -102.510

Hail, Dallam

When
May 11, 4:36 PM CST
Where
Dallam County, 0.89 mi SE of Dalhart
Measured
1.5 in hail
Reported by
Trained Spotter
Coordinates
36.060, -102.510

Hail, Deaf Smith

When
May 11, 6:50 PM CST
Where
Deaf Smith County, 3.96 mi SE of Hereford
Measured
1 in hail
Reported by
Broadcast Media
Coordinates
34.780, -102.350

Hail, Deaf Smith

When
May 11, 6:59 PM CST
Where
Deaf Smith County, 6.15 mi SE of Hereford
Measured
1.25 in hail
Reported by
Broadcast Media
Coordinates
34.760, -102.320

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Texas in 2022Every state in 2022This day in weather historyWarnings in Texas, May 2022

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1027759, 1027754, 1027755, 1027756, 1027757, 1027758.